Drug interactions with paracetamol



Publication Details

Toes, M. J., Jones, A. & Prescott, L. F. (2005). Drug interactions with paracetamol. American Journal of Therapeutics, 12 (1), 56-66.


Paracetamol (acetaminophen) is one of the most commonly used analgesic antipyretic drugs worldwide, and it is widely available by prescription and over the counter (OTC). Fortunately, few clinically significant drug interactions have been documented. There is probable potentiation of hepatotoxicity following an overdose from the paracetamol metabolite NAPQI by enzyme-inducing drugs. There is considerable controversy regarding the possible interaction with warfarin in its potential to increase its anticoagulant effects because of discrepancies between observational studies and those in healthy volunteers. Otherwise, no serious adverse drug interactions with therapeutic doses of paracetamol have been confirmed in humans. Because the absorption of paracetamol is so dependent on gastric emptying, other drugs that alter gastric emptying can change its pharmacokinetics; but this would not cause serious adverse effects. Although animal experiments have demonstrated that many compounds can modify paracetamol hepatotoxicity, these are unlikely to be important at therapeutic doses.

Please refer to publisher version or contact your library.



Link to publisher version (DOI)